Ann Clin Case Rep | Volume 6, Issue 1 | Case Report | Open Access

A Rare Cause of Hemorrhage from Valproic Acid - Induced Hypofibrinogenemia and Review of Literature

Ceren Hasanoğlu*, Zeynep Selen Karalök, Muhammed Doğukan Kalenderoğlu and Şenay Haspolat

Department of Pediatric Neurology, Akdeniz University, Turkey

*Correspondance to: Ceren Hasanoğlu 

Fulltext PDF

Abstract

Background: Valproic Acid (VPA) is a wide-spectrum antiepileptic drug, commonly used in the management of childhood epilepsy. One of the known hematological side effects of the drug is hypofibrinogenemia. We aimed to present a pediatric case with perioperative bleeding because of VPA-related hypofibrinogenemia. Case Presentation: A 5-year old boy with Canavan syndrome, using VPA for 2 years, was admitted to the hospital for fundoplication and circumcision. Although preoperative coagulation parameters (including fibrinogen) were in the normal range, bleeding was detected from the gastrostomy tract and at the post-circumcision area on the third day of surgery. Coagulation function test revealed decreased fibrinogen (112 mg/dL, reference value: 180 mg/dl to 350 mg/dL) and prolonged Prothrombin time levels (19 sec, reference value: 10 sec to 14 sec). Despite an adequate volume of fresh frozen plasma transfusion, his bleeding continued, and fibrinogen levels still tended to decrease (0 mg/dL) on the fifth day. After cessation of the valproate therapy, bleeding was controlled and fibrinogen values increased to normal levels within days. Conclusion: VPA use can cause hypofibrinogenemia and other coagulation abnormalities. Hence, physicians should be aware of the potential risk of bleeding in patients receiving VPA.

Keywords:

Pediatrics; Epilepsy; Hypofibrinogenemia; Valproic acid

Citation:

Hasanoğlu C, Karalök ZS, Kalenderoğlu MD, Haspolat Ş. A Rare Cause of Hemorrhage from Valproic Acid - Induced Hypofibrinogenemia and Review of Literature. Ann Clin Case Rep. 2021; 6: 1910..

Subscribe to Our Newsletter